Potassium is an important mineral that aids in transporting electricity for skeletal and muscle movement. Ensure that you get the potassium you need by filling your diet with potassium-rich foods; your daily multivitamin may contain potassium, but only in minimal amounts. If you take a multivitamin, make sure you let your health-care provider know, as a precautionary measure.
Video of the Day
How Much Do You Need?
According to the Linus Pauling Institute, you need 4,700 mg of potassium daily. If you are breastfeeding, you may need as much as 5,100 mg. You should get enough potassium in your diet; a variety of fruits, vegetables, beans and nuts are full of this essential vitamin. Baked potatoes, plums, bananas and raisins all have more than 400 mg per serving. Artichokes, lima beans, tomatoes, spinach and sunflower seeds are also chock-full of this mineral.
Potassium in Multivitamins
Since you need such large amounts of potassium daily, your daily multivitamin is unable to provide your complete daily requirement. Multivitamins in the United States do not have more than 99 mg per dose, says the Linus Pauling Institute. Because this is minimal, compared to the 4,700 mg you need for the day, your daily multivitamin probably has safe levels of potassium.
If, for some reason you ingest too much potassium, you may experience certain unpleasant side effects. Most commonly, excessive potassium intake causes stomach cramping, diarrhea and vomiting, says the Mayo Clinic. Rarely, you may experience muscle weakness, tingling in your hands and feet, confusion or weakness. Taking a high-dose potassium supplement may increase your risk of these issues.
Since multivitamins provide minimal amounts of potassium, you may be at risk for deficiency if you have a poor diet or problems with absorption. Hypokalemia, or potassium deficiency, causes intestinal paralysis, leading to constipation and bloating. Additionally, being potassium deficient can cause abnormal heart rhythms. If you are at risk for deficiency, your doctor may suggest taking a potassium supplement in addition to your multivitamin to get your potassium levels back up.
Hyperkalemia means that you have too much potassium in your blood, resulting in toxic levels. There is not an established tolerable upper level, UL, for potassium as there is for other nutrients, since severe adverse effects have not been reported from excessive potassium ingestion. Hyperkalemia usually stems from dysfunctional kidneys, since your kidneys works hard to eliminate excess potassium. If your kidneys aren't working properly, potassium levels in your blood can get too high, says Medline Plus. This condition causes irregular heart rhythm, severe nausea and a slow, weak pulse.